Alert archive / Alabama / River Flood Warnings in 2011
River Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 22, 2011, 1:08 PM CST for 5 counties in Alabama. It took effect at Dec 23, 2011, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2011, 1:08 PM CST (19:08 UTC)
- In effect from
- Dec 23, 2011, 6:00 PM CST
- Expired
- Dec 23, 2011, 8:34 AM CST
- In force
- Issued by
- NWS Birmingham, AL
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
456 WGUS44 KBMX 221908 FLWBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CST THU DEC 22 2011 ...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE... MARENGO...PICKENS AND SUMTER COUNTIES. .HEAVY RAINFALL HAS OCCURRED TODAY OVER THE TOMBIGBEE DRAINAGE (BASIN)... AND A FLOOD WARNING IS NOW IN EFFECT FOR THE UPPER TOMBIGBEE RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN. ANOTHER STATEMENT WILL BE ISSUED BY FRIDAY MORNING...OR SOONER IF CONDITIONS WARRANT. && ALC063-065-091-107-119-230708- /O.NEW.KBMX.FL.W.0038.111224T0000Z-111225T1400Z/ /AVLA1.1.ER.111224T0000Z.111224T1200Z.111225T0200Z.NO/ 108 PM CST THU DEC 22 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A * FLOOD WARNING FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. * FROM FRIDAY EVENING TO SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 10:00 AM THURSDAY THE STAGE WAS 111.9 FEET. * FLOOD STAGE IS 122 FEET. * MINOR FLOODING IS FORECAST. * FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW EVENING AND CONTINUE TO RISE TO NEAR 122.7 FEET BY SATURDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY EVENING. * IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET. $$
1 follow-up statement
264 WGUS84 KBMX 231434 FLSBMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 AM CST FRI DEC 23 2011 ...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM... .RECENT HEAVY RAINFALL OVER THE TOMBIGBEE RIVER BASIN HAD GIVEN RISE ON THE RIVER LEVELS...HOWEVER, FLOOD IS NO LONGER EXPECTED TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WILL BE THE LAST STATEMENT ON THIS EVENT UNLESS CONDITIONS WARRANT. && ALC063-065-091-107-119-231504- /O.CAN.KBMX.FL.W.0038.000000T0000Z-111225T1400Z/ /AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 834 AM CST FRI DEC 23 2011 THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM. * AT 6:00 AM FRIDAY THE STAGE WAS 116.4 FEET. * FLOOD STAGE IS 122.0 FEET. * FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE, AT 120 FEET AFTER MIDNIGHT TONIGHT . $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 22, 11:55 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 22, 11:55 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1155 AM CST THU DEC 22 2011 .UPDATE...MESOSCALE UPDATE. && .DISCUSSION... THE SURFACE LOW NEAR MERIDIAN MS IS CONTINUING TO STRENGTHEN AS IT SLOWLY MOVES UP THE WARM FRONT. MEANWHILE...SAID WARM FRONT IS ALSO STRUGGLING JUST A BIT AS RAIN COOLED AIR AND AND STRONGER EAST TO NORTHEAST FLOW EXISTS ACROSS NORTHERN MS AND AL. THE STRENGTHENING SURFACE LOW IS ESPECIALLY TROUBLING AS THE SURFACE WINDS AND LOW LEVEL FLOW IN GENERAL CONTINUE TO BACK WITH TIME...THEREBY INCREASING 0 TO 1 KM BULK SHEAR AND LOW LEVEL HELICITY VALUES. THIS IS NOT ALL THAT SURPRISING GIVEN THE TYPICAL WINTER TIME KINEMATIC FIELDS THAT USUALLY OCCUR. HOWEVER...THIS EVENT MAY UNFOLD A BIT DIFFERENTLY AS A SECONDARY WARM LIFTS FROM THE CENTRAL GULF COAST WITH HIGH 60S TO NEARLY 70 DEWPOINTS. THIS IS IMPRESSIVE GIVEN THE LACK OF SURFACE HEATING DUE TO THE AMPLE CLOUD COVER...WITH ONLY OCCASIONAL BREAKS. THE SURFACE BASED CAPE VALUES HAVE SOARED TO AROUND 1500 J/KG OR AT LEAST POCKETS OF NEARLY THAT...WITH WIDESPREAD 1000 J/KG. AGAIN...VERY IMPRESSIVE WITH MINIMAL SURFACE WARMING...THE FACT THAT IT IS DYNAMICALLY DRIVEN. THESE TRENDS ARE CONFINED TO MAINLY SOUTH OF INTERSTATE 20 AND ALONG AND EAST OF INTERSTATE 65. COULD MAKE FOR AN INTERESTING AFTERNOON...AS IT KIND OF REMINDS US OF NOVEMBER 16. SHEAR IS OBVIOUSLY IN PLACE...SO THE INSTABILITY TRENDS WILL CONTINUE TO BE WATCHED CLOSELY THROUGH THE AFTERNOON HOURS...FROM AS FAR NORTH AS INTERSTATE 59...SOUTH TO THE GULF COAST. THERE IS AN IMPERFECT BALANCE BETWEEN THE BEST SHEAR PROFILES FURTHER NORTH WHERE THE BETTER JET STRUCTURE AND LOW LEVEL BACKING WILL OCCUR...AND THE MODERATE INCREASES IN INSTABILITY CLOSER TO THE COAST. THIS WILL LIKELY PLACE THE BETTER BALANCE RIGHT OVER THE EAST CENTRAL HEART OF CENTRAL ALABAMA. STAY ALERT! 03/KLAWS && .AVIATION... 18Z TAF DISCUSSION. THE FRONT HAD MOVED AS FAR NORTH AS TUSCALOOSA TO FORT PAYNE. WITH THE LOW NOW BEGINNING TO MOVE FURTHER NORTHWARD WE ARE SEE THE RAIN AND FRONT BEGIN TO SLIDE BACK TO THE EAST AS WELL LIFT NORTHWARD. A UPDATE TO THE CURRENT CONDITIONS ARE FORTHCOMING AND WILL FOLLOW THIS UPDATE. AS OF 1730Z THE FRONT HAD MOVED BACK THROUGH TCL AND THE WIND HAS SHIFTED TO THE NORTHWEST. THIS MOVEMENT WILL SLOWLY BE EASTWARD OVER THE NEXT SEVERAL HOURS. FRONT NOW FRONT STALLED ACROSS CENTRAL ALABAMA THIS MORNING EXPECTED TO ONLY DRIFT A LITTLE NORTH TRYING TO TIME THE SLOW PROGRESSION OF THE FRONT IS A TOUCH ON THE DIFFICULT SIDE...BUT THE PRECIPITATION TREND IS A LITTLE BIT EASIER. SHRA WITH EMBEDDED TSRA WILL SPREAD INTO BHM AND EET OVER THE NEXT HOUR AND IMPACT THE SOUTHERN TAFS THIS AFTERNOON. LOW PRESSURE SHOULD DRAG THE FRONT EAST OF THE AREA BY EARLY TONIGHT BUT EXPECT IFR TO MVFR CIGS TO CONTINUE OVERNIGHT IN ITS WAKE AND INTO THE MORNING HOURS. WENT SLOWER THAN MODELS IN CLEARING THE CLOUDS OUT AS IS TYPICALLY THE CASE. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: FAYETTE...LAMAR...MARION...PICKENS...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 22, 12:00 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CST THU DEC 22 2011 ALZ011>015-017>050-231800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1200 PM CST THU DEC 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS AN INCREASING CHANCE THAT SEVERE STORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...AND POSSIBLY A TORNADO. AT THIS TIME...THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE AT LEAST THROUGH 6 PM...MAINLY SOUTH AND EAST OF A LINE FROM NEAR TUSCALOOSA TO BIRMINGHAM TO CENTRE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY. 03/KLAWS
In the hours before
Special weather statement, Dec 22, 9:52 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 AM CST THU DEC 22 2011
ALZ013-022-221615-
FAYETTE AL-PICKENS AL-
952 AM CST THU DEC 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS AND FAYETTE
COUNTIES UNTIL 1015 AM CST...
AT 950 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF ASHCRAFT CORNER...OR 6 MILES
NORTHEAST OF REFORM...MOVING NORTHEAST AT 60 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAYETTE...
ASHCRAFT CORNER...
BELK...
GLEN ALLEN...
RICHARD ARTHUR FIELD...
&&
LAT...LON 3353 8803 3353 8794 3368 8795 3392 8781
3391 8764 3387 8763 3386 8754 3352 8778
3352 8784 3343 8784 3335 8790 3343 8809
TIME...MOT...LOC 1552Z 209DEG 52KT 3348 8794
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 8:49 AM CST | Flash Flood Watch | BMX | Fayette, Lamar, Marion, Pickens, Walker, Winston | 7 hr |
| Dec 22, 9:52 AM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Dec 22, 10:13 AM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
| Dec 22, 11:47 AM CST | Tornado Warning | BMX | Greene, Hale, Tuscaloosa | 25 min |
| Dec 22, 11:51 AM CST | Tornado Warning | BMX | Greene, Hale, Marengo, Perry | 15 min |
| Dec 22, 12:53 PM CST | Tornado Warning | BMX | Bibb, Chilton, Shelby | 52 min |
| Dec 22, 12:59 PM CST | Tornado Warning | BMX | Bibb, Chilton, Perry, Shelby | 31 min |
| Dec 22, 1:42 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 33 min |
| Dec 22, 1:54 PM CST | Tornado Warning | BMX | St. Clair, Shelby, Talladega | 39 min |
| Dec 22, 1:59 PM CST | Tornado Warning | BMX | Autauga, Coosa, Elmore, Tallapoosa | 46 min |
| Dec 22, 2:39 PM CST | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 15 min |
| Dec 22, 3:09 PM CST | Areal Flood Advisory | BMX | Etowah | 111 min |
| Dec 22, 3:34 PM CST | Special Weather Statement | BMX | Pike | 41 min |
Nearby
River Flood Warnings in Alabama, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.